Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Feb 29, 2012, 11:07 PM EST for Aiken County, Bamberg County, Orangeburg County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 29, 2012, 11:07 PM EST (04:07 UTC)
- Expired
- Mar 1, 2012, 12:00 AM EST
- In force
- 53 min
- Issued by
- NWS Columbia, SC
Counties Aiken County, SC, Bamberg County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 54 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
183
WWUS82 KCAE 010407
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1107 PM EST WED FEB 29 2012
SCZ030-035>037-041-010500-
AIKEN-BAMBERG-BARNWELL-CALHOUN-ORANGEBURG-
1107 PM EST WED FEB 29 2012
...THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT PORTIONS OF
BAMBERG...AIKEN...CALHOUN...ORANGEBURG AND BARNWELL COUNTIES THROUGH
100 AM...
AT 1100 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS
AND A FEW THUNDERSTORMS EXTENDING FROM EASTERN AIKEN COUNTY EASTWARD
INTO ORANGEBURG COUNTY. MOVEMENT WAS EAST NEAR 50 MPH.
SOME OF THE SHOWERS AND THUNDERSTORMS WILL CONTAIN WIND GUSTS NEAR
40 MPH.
&&
LAT...LON 3338 8169 3371 8159 3354 8126 3364 8053
3363 8054 3361 8052 3317 8079 3313 8087
TIME...MOT...LOC 0404Z 264DEG 48KT 3351 8106
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Feb 29, 10:38 PM EST, 29 minutes earlier.
Area forecast discussion, Feb 29, 10:38 PM EST, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1038 PM EST WED FEB 29 2012 .SYNOPSIS... A COLD FRONT WILL BE APPROACHING THE REGION OVERNIGHT...WITH SOME SHOWER AND THUNDERSTORM ACTIVITY POSSIBLE AHEAD OF IT. THE WEAKENING COLD FRONT WILL STALL JUST SOUTH OF THE AREA ON THURSDAY...THEN MOVE NORTHWARD AGAIN ON FRIDAY AHEAD OF YET ANOTHER COLD FRONT EXPECTED THIS WEEKEND. DRIER WEATHER IS EXPECTED THE LATTER PART OF THE WEEKEND INTO THE EARLY PORTION OF NEXT WEEK AS HIGH PRESSURE SETTLES BACK INTO THE REGION. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... ONLY ISOLATED SHOWERS EXPECTED EARLY THIS EVENING WITH BULK OF SHOWERS AND THUNDERSTORMS ACROSS TN/KY AND LOWER MISSISSIPPI VALLEY...SO CUT POPS BACK NEXT FEW HOURS. MOST OF THE ENERGY WITH THOSE STORMS AND THE FRONT ASSOCIATED WITH THEM APPEARS TO LIFT NORTH OF THE AREA LATE TONIGHT. SOME ACTIVITY COULD REMAIN/DEVELOP AS THE SYSTEM MOVES THROUGH THE CENTRAL APPALACHIANS. GOOD SHEAR PROFILES ALONG WITH WEAK TO MODERATE LOW- LEVEL INSTABILITY COULD LEAD TO SOME STRONGER WINDS MIXING DOWN IN THE HEAVIER SHOWERS AND ISOLATED STORMS. BEST CHANCE FOR RAINFALL APPEARS TO BE VERY LATE TONIGHT. MILD LOWS OVERNIGHT WITH READINGS REMAINING IN THE 60S. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... BY THURSDAY MORNING THE MAIN FRONT SHOULD BE PUSHING CLOSE TO THE CWA. HOWEVER THE DEEPER MOISTURE SHOULD BE EXITING THE AREA BY THAT TIME...THUS LIMITING THE SHOWER ACTIVITY. EXPECT TO SEE A RAPID DECREASE IN ANY PRECIP CHANCES BEHIND THE FRONT. THIS FRONT SHOULD STALL OUT SOUTH OF THE AREA...WITH THE BEST CHANCE FOR RAINFALL ON THURSDAY REMAINING SOUTH OF THE CWA. NOT REALLY EXPECTING TO SEE A COOLDOWN IN TEMPS AS AFTERNOON HIGHS ON THURSDAY EXPECTED TO REMAIN WELL ABOVE NORMAL...WITH READINGS REACHING BACK INTO THE MID TO UPPER 70S. THURSDAY NIGHT INTO FRIDAY WILL SEE THE FRONT BEGIN RETURNING NORTHWARD...AND WITH SOME WEAK ISENTROPIC LIFT WE COULD SEE A FEW SHOWERS ALONG AND JUST NORTH OF THE FRONT. ONCE THE WARM FRONT IS NORTH...SHOULD SEE A BREAK IN THE RAIN LATER IN THE DAY ON FRIDAY BEFORE THE NEXT COLD FRONT BEGINS TO APPROACH. THIS FRONT FOR THE WEEKEND SHOULD BE RATHER STRONG...WITH A GOOD COLD PUSH BEHIND IT...ALONG WITH A DEEPENING UPPER LEVEL TROUGH. SATURDAY SHOULD SEE SHOWERS AND SOME THUNDERSTORMS IN ADVANCE OF THE COLD FRONT. ONE LIMITING FACTOR FOR STRONGER STORMS CONTINUES TO BE THAT THE MAIN FRONT IS WELL OUT IN ADVANCE OF THE PRIMARY UPPER SUPPORT. THIS COULD LEAD TO MORE OF A HEAVY RAIN EVENT...ALTHOUGH IF THE UPPER ENERGY CATCHES UP TO THE FRONT CAN NOT RULE OUT STRONGER STORMS. BY SATURDAY NIGHT THE FRONT WILL BE EXITING THE REGION. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... DRYING BEHIND THE WEEKEND COLD FRONT FRONT SHOULD DOMINATE DURING THE REST OF THE EXTENDED PERIOD. TEMPS WILL DROP DOWN TO AROUND NORMAL. THE NEXT CHANCE FOR RAINFALL APPEARS TO BE NEAR THE END OF THE LONG TERM PERIOD...AS THE SURFACE HIGH MOVES OFF THE COAST AND THE UPPER FLOW TURNS SOUTHWESTERLY. && .AVIATION /04Z THURSDAY THROUGH MONDAY/... MAIN FORECAST PROBLEM IN THE NEAR TERM IS PRECIPITATION CHANCES AND POTENTIAL FOR THUNDER...POSSIBLY SEVERE...TONIGHT. LATEST RADAR HAS A NEW BATCH OF SHOWERS AND A FEW DEVELOPING THUNDERSTORMS JUST TO THE N AND NE OF DNL/AGS...MOVING NE. WILL INCLUDE A NEAR TERM TEMPO GROUP FOR TSRA AT CAE/CUB/OGB TO HANDLE THAT. MAIN FRONTAL BOUNDARY AND PRE FRONTAL BAND OF SHOWERS AND THUNDERSTORMS STILL TO OUR NW. IT APPEARS THAT THE ACTIVITY WILL TREND TOWARDS WEAKENING AS IT MOVES SE INTO OUR FA AS THE MAIN UPPER DYNAMICS PULLS OFF TO OUR NORTH. WEAK TO MODERATE INSTABILITY AND SHEAR ALONG WITH A STRONG BUT WEAKENING LOW LEVEL JET WILL PROVIDE POTENTIAL THAT SOME OF THE THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS. WILL HANDLE PRECIP CHANCE AND POTENTIAL FOR LOWER CIG DEVELOPMENT LATE TONIGHT WITH A TEMPO GROUP. EXTENDED AVIATION OUTLOOK...IFR/MVFR CONDITIONS POSSIBLE AGAIN EARLY FRIDAY MORNING AS FRONT LIFTS BACK NORTH AS A WARM FRONT. SHOWERS AND POSSIBLE THUNDERSTORMS SAT/SAT NT WITH PASSAGE OF THE NEXT FRONT. BREEZY CONDITIONS POSSIBLE SAT/SUN. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && AVIATION...DCM
Hazardous weather outlook, Feb 29, 4:53 PM EST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 453 PM EST WED FEB 29 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-012200- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 453 PM EST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT. THE MAIN THREAT IS DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE MAINLY ACROSS THE NORTHERN MIDLANDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS SATURDAY COULD POSSIBLY CONTAIN DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.
In the hours before
Special weather statement, Feb 29, 11:07 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1107 PM EST WED FEB 29 2012
SCZ030-035>037-041-010500-
AIKEN-BAMBERG-BARNWELL-CALHOUN-ORANGEBURG-
1107 PM EST WED FEB 29 2012
...THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT PORTIONS OF
BAMBERG...AIKEN...CALHOUN...ORANGEBURG AND BARNWELL COUNTIES THROUGH
100 AM...
AT 1100 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS
AND A FEW THUNDERSTORMS EXTENDING FROM EASTERN AIKEN COUNTY EASTWARD
INTO ORANGEBURG COUNTY. MOVEMENT WAS EAST NEAR 50 MPH.
SOME OF THE SHOWERS AND THUNDERSTORMS WILL CONTAIN WIND GUSTS NEAR
40 MPH.
&&
LAT...LON 3338 8169 3371 8159 3354 8126 3364 8053
3363 8054 3361 8052 3317 8079 3313 8087
TIME...MOT...LOC 0404Z 264DEG 48KT 3351 8106The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 6:12 AM EST | Special Weather Statement | CAE | Barnwell | 93 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.